MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1135
Medical Device Problem Codes Deformation Due to Compressive Stress (2889); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the m1 of the middle cerebral artery (mca) using penumbra coil 400s (pc400s).During the procedure, the physician felt resistance while advancing a pc400 through a px slim delivery microcatheter (px slim) and, consequently, the pusher assembly of the pc400 became kinked.The physician therefore removed the pc400, and the procedure was completed using a new pc400 and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the returned device was fractured approximately 35.0 cm and 54.0 cm from proximal end of the pusher assembly.The distal part of the fractured pusher assembly was not returned.The detached embolization coil had some offset coil winds.Conclusion: evaluation of the returned device revealed the pc400 pusher assembly was fractured and part of the device pusher assembly was not returned.If the device is forcefully advanced while experiencing resistance, damage such as a kink may occur.If the damaged device is further manipulated, the kink may eventually worsen to fracture.Based on the reported complaint, the fractures are likely incidental to the complaint and may have occurred post-procedure during packaging for return to penumbra.The px slim was not returned for evaluation; therefore, the root cause of the initial resistance was unable to be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7902663
Report Number3005168196-2018-01888
Device Sequence Number16570903
Product Code HCG
UDI-Device Identifier00814548010991
UDI-Public00814548010991
Combination Product (Y/N)Y
Initial Reporter CountryMX
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/28/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/17/2026
Device Catalogue Number4004C1135
Device Lot NumberF81518
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/28/2018
Supplement Date Received by Manufacturer10/25/2018
Initial Report FDA Received Date09/24/2018
Supplement Report FDA Received Date01/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005